Colorado, 2022Flash Flood in Colorado, March 11, 2022
March 11, 2022 · NWS GJT · 1 event in 1 county or zone
A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the late morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the late morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 11, 10:26 AM MST, 17 minutes earlier.
Area forecast discussion, Mar 11, 10:26 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1026 AM MST Fri Mar 11 2022
.SHORT TERM...(Today through Saturday)
Issued at 406 AM MST Fri Mar 11 2022
Some low stratus is lingering behind the departing system across
the southwest Colorado basins of Durango and Pagosa Springs as
most cloud cover has cleared the area. Expect this to burn off as
the sun rises this morning with mostly sunny skies returning area
wide under a brisk northerly flow. The air mass is sufficiently
drier as evident on the 00Z GJT RAOB with precipitable water of
0.09 inches. Low temperatures this morning are very cold with
sufficient radiational cooling under clearing skies, with several
higher valley locales in the negatives. The winners here though
are Craig with current temperatures almost at 20 below zero. We
will see where they bottom out this morning. High temperatures
today will be chilly with temperatures some 20 to 30 degrees below
normal. Although conditions will be dry today, the exception to
this may be the northern Elkheads and Park Range where a brisk
northwest flow and 90 kt jet streak moving overhead with the
departing trough may be enough to squeeze out the last little bit
of moisture that is left with some light snow flurries and trace
amounts at the higher peaks. Aside from that, a mostly sunny, dry
and cold day is in store today.
Temperatures tonight will not be nearly as cold as temperatures
moderate with a ridge of high pressure moving in Saturday and some
warm air advection taking place. The cold pool valleys of Gunnison
and Steamboat to Craig though look to still reach below zero but
not nearly as extreme as this morning. Temperatures rebound under
high pressure by about 10 degrees Saturday afternoon from today's
forecast highs, but still a good 10 degrees below normal. Mostly
sunny skies and dry conditions will be in place to start the
weekend.
.LONG TERM...(Saturday night through Thursday)
Issued at 406 AM MST Fri Mar 11 2022
Temperatures will take another 5 degree bump up on Sunday ahead of
a trough of low pressure moving into the Intermountain West and
northern Rockies with southwest flow increasing a bit ahead of it.
Models are coming into a bit better agreement on the timing and
track of this trough with the northern and central Colorado
mountains primarily being favored for snowfall as the system moves
through Sunday evening through Monday morning. Looks like a quick
12 hour period of shower activity with maybe a quick 2 to 4 inches
for those favored mountains. This system will put a little damper
in the warmup with below normal temps continuing through Monday
before temperatures bump back up to near to slightly above normal
by Tuesday. This means near 60 for the west-central Colorado
valleys and low to mid 60s for the desert valleys of southeast
Utah and the Four Corners. Quite a welcome change. We will see
another shortwave trough try to crash the party on Wednesday
through Thursday morning but the precipitation looks a bit more
scattered with not very impressive rates or mountain snowfall
amounts. Temperatures won't be affected much by this mid week
system though as temperatures maintain near normal levels through
the end of the coming week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1024 AM MST Fri Mar 11 2022
Sunny to partly cloudy skies will be the rule today across the
forecast area. KHDN may see some midlevel broken to overcast skies
this afternoon while remaining TAF sites will see a few high
clouds. Generally light surface winds anticipated with a return to
clear skies overnight. VFR conditions expected for the next 24
hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGR
Hazardous weather outlook, Mar 11, 4:51 AM MST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MST Fri Mar 11 2022
COZ001>014-017>023-UTZ022>025-027>029-121200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MST Fri Mar 11 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Quiet weather expected through Sunday afternoon. A disturbance
will move through Sunday evening through Monday morning, for a
chance of showers and light mountain snow, favoring the northern
and central mountains. Another disturbance will bring light
showers to the area Wednesday. Otherwise, temperatures return to
near normal levels by next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flash Flood, Pitkin
- When
- March 11, 10:43 AM MST
- Where
- Pitkin County, 3.43 mi NW of Snowmass to 3.4 mi NW of Snowmass
- Cause
- Ice Jam
- Reported by
- Other Federal Agency
- Coordinates
- 39.361, -107.030
The Roaring Fork Conservancy in Pitkin County reported an Ice Jam that was breaking up along the Roaring Fork River with large debris and chunks of ice flow downstream.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, March 11 to 12, 202210 injured · 29 events
- Winter Storm and Winter Weather in Arkansas, March 11, 202242 events
- Heavy Snow and Winter Weather in West Virginia, March 11 to 12, 202240 events
- Winter Storm in Kentucky, March 11 to 12, 202234 events
- Heavy Snow in Kentucky, March 11 to 12, 202233 events
- Winter Storm and Winter Weather in Tennessee, March 11 to 12, 202233 events
- Heavy Snow in Tennessee, March 11 to 12, 202231 events
- Winter Weather in Kentucky, March 11 to 12, 202222 events
- Winter Storm and Winter Weather in Mississippi, March 11 to 12, 202222 events
- Winter Storm and Winter Weather in Tennessee, March 11 to 12, 202221 events
- Heavy Snow and Winter Weather in Mississippi, March 11 to 12, 202218 events
- Winter Weather in Ohio, March 11 to 12, 202217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003388.